Potential for Folate Deficiency with Olaparib

LISA SCHULMEISTER, MN, RN, FAAN
Monday, July 16, 2018
Clinicians at Rush University Medical Center in Chicago, Illinois recently reported a case of severe folate deficiency in a woman taking olaparib (Lynparza) for relapsed ovarian cancer. Their observation of a nearly undetectable serum folate level without a plausible explanation led them to review other olaparib-treated patients with severe folate deficiency.

They found anemia in 6 out of 7 of these patients (mean time 39 days from initiation of olaparib to hemoglobin nadir), which in some cases necessitated blood transfusion, dose reduction, and drug discontinuation. Results were reported in an abstract published in the 2018 ASCO annual meeting supplement of the Journal of Clinical Oncology.

Patients found to be folate deficient were started on oral folic acid supplementation of 1 mg daily and had their hemoglobin levels monitored.

The researchers concluded that assessment for folate deficiency in patients taking olaparib is warranted, and further study is needed to identify interactions among PARP-inhibition, the folate pathway, and BRCA mutations in ovarian and other cancers.

 

Talk about this article with nurses and others in the oncology community in the General Discussions Oncology Nursing News discussion group.
External Resources

MJH Associates
American Journal of Managed Care
Cure
MD Magazine
Pharmacy Times
Physicians' Education Resource
Specialty Pharmacy Times
TargetedOnc
OncNurse Resources

Newsroom
Continuing Education
Discussions
Web Exclusives


About Us
Advertise
Advisory Board
Careers
Contact Us
Privacy Policy
Terms & Conditions
Intellisphere, LLC
2 Clarke Drive
Suite 100
Cranbury, NJ 08512
P: 609-716-7777
F: 609-716-4747

Copyright OncNursing 2006-2019
Intellisphere, LLC. All Rights Reserved.